New meds mixed with old meds

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sbeckemeyer
New Member


Date Joined Jun 2006
Total Posts : 4
   Posted 6/22/2006 11:32 AM (GMT -7)   
Hi everyone,

I'm a new member, so please forgive me if all of these medicines and/or symptoms have been discussed here before.

I've had grand mal seizures since 1999, and I was on Dilantin since that first seizure. I had two other seizures between then and 2006, and both of them occurred almost exactly six weeks before I discovered I was pregnant. I was fairly good at keeping my level under control via blood tests when I had health insurance, but once I lost the insurance I relied solely on how the medicine made me feel. I was pretty good at keeping it under control, but I experienced a lot of side effects, especially the growth *and* deterioration of my gums (I'd leave bloody bite marks in ripe bananas, and brushing my teeth was something I hated to do in front of anyone else, including my husband). Anyway, I discussed this and my concern over liver damage with my dr. and over the next month he put me on several different medications (Klonopin, Topamax, Depakote, Tegretol and several others I can't remember). I'd tell him when I felt shaky or close to a seizure and he'd call in a new prescription. We found out that Depakote didn't work when I had my first seizure in more than 2 years at my office. My boss called an ambulance, and I woke up to the EMTs asking me all sorts of questions. The ER dr. put me back on Dilantin, and 3 weeks later (at a stronger dose of Dilantin than I'd ever taken) I had 3 seizures in one day; the third was actually waiting in the ER waiting room. This is highly unusual for me. The next day, while my husband drove me to visit my mom 2 states away who was taking care of my children, I had another seizure on the interstate and managed to grab the steering wheel and pull our car partially under a semi-trailer. Then we went off-road in our sedan. I also bit my tongue badly enough to bleed all over the front of my shirt. When we got back to my dr. on monday he put me on 60 mg of phenobarbital in addition to the 600 mg of Dilantin. Consequently, I slept for about a week.

I started the phenobarbital about 2 and a half weeks ago, and my memory is *gone*. I'm more alert now, but I still can't walk down a hallway without leaning on the walls for support. Let me just add here that I'm 25 years old, with no other medical problems. My memory, both short-term and long-term, is a big part of my job (I work at a casting agency with a boss that depends on me to remember everything). As of right now, my dr. has barred me from driving (I expected that) and from working. This is very hard for me and my family, especially in post-katrina New Orleans. There's a huge lack of workers and when I applied for disability, the govt. workers looked at me like I was the scum of the earth. Which doesn't matter so much, but I do want to contribute to my family and also help my employer. Regardless of that, I'm trying to figure out if the phenobarbital could be causing the memory loss - and maybe also this problem I'm having with my stomach. Since I started the pheno., my belly has swollen to the point where I cannot fit into any of my clothes anymore. I've made an appt. for a gastrologist but it's not till July 5th, and my belly swells more every day. I also can't eat more than a couple of bites without feeling like I've eaten a huge steak. And if I take my medicine without eating, I throw up.

I know this is a very long post. I'm sorry for that. But does this sound familiar to anyone else? Please reply when you have time.

havreman
New Member


Date Joined Jun 2006
Total Posts : 13
   Posted 6/22/2006 3:03 PM (GMT -7)   
Hmm, it seems doctors have been doing a lot of changes with medication. Ya know, I just don't know what to say but it does appear that the medication you are taking now HAS to adjusted or changed.

Years ago I was on phenobarbital and Dilantin. My doctor had little faith in phenobarbital it was dropped. I remember he said that there did seem to be some value in it for some people but they appeared to be excption.

I suffer memory problems with my present doseage of Dilantin (460mg/day) I've expressed concern with doctors in the past....but none have thought it was worth switching from Dilantin to something else.

It seems you suffer from lack of funds...as I do. The obvious answer is to see more doctors. The reality of it though is that money doesn't grow on trees.

Thanks for expressing your problems. You have found a good place...I hope somebody else can be more helpful.

sbeckemeyer
New Member


Date Joined Jun 2006
Total Posts : 4
   Posted 6/22/2006 3:29 PM (GMT -7)   
Hi havreman,

Thank you for your response. Especially now that I'm not able to work, my funds have been limited. I'm on Medicaid (thank the gods of epilepsy) but finding a neurologist that accepts it has been more than difficult.

My short-term memory was affected since I started taking Dilantin 7 years ago, but it's gotten much worse since these recent seizures and this last change in medication.

Take care,
Sabrina

needja
New Member


Date Joined Jun 2006
Total Posts : 2
   Posted 6/22/2006 6:43 PM (GMT -7)   
Hang in there...
Medication change is difficult as many of us know!! I have taken Mysoline for about 30 years now. It too has Phenobarb in it. Mysoline no longer held off the grand mal seizures so I went through medication changes and it was awful!! I ended the journey back on mysoline with a Topamax kicker. I still have grand mal seizures, about twice a month at night sleeping. However with the topamax they are less severe...I already have three fused dics in my neck and another ruptured one from seizures!!
My memory short and long term is poor, but at least I know it's not age related :):):)

sbeckemeyer
New Member


Date Joined Jun 2006
Total Posts : 4
   Posted 6/23/2006 4:27 AM (GMT -7)   
Wow needja,

It just doesn't make sense that there are so many people whose seizures aren't controlled, even with new medications and their horrible side effects. Especially when the physical effects of the seizures get to the point you're describing - it seems like there should more options that help more epileptics.

I have a freind that always says he still wants a functioning jetpack instead of new cars every year - I think all I want is medicine that works without side effects that are sometimes worse than the disease.

take care,
Sabrina
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 11:13 PM (GMT -7)
There are a total of 2,734,519 posts in 301,220 threads.
View Active Threads


Who's Online
This forum has 151336 registered members. Please welcome our newest member, depressionexam.
192 Guest(s), 6 Registered Member(s) are currently online.  Details
Scaredy Cat, gitane44, ChickNorris, aloha234, puppylover, celebrate life


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer